Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 186, NWS Denver/Boulder, CO

September 14, 2004Morgan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 14, 2004, 3:59 PM MDT for Morgan County, Washington County, Colorado. It was in force for 46 min. 19 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2004, 3:59 PM MDT (21:59 UTC)
Expired
Sep 14, 2004, 4:45 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Morgan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 93 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 4:15 PM MDTHAIL 0.883 Ssw Woodrow, CORAIN FALL 1.00 IN IN 15 MINUTES
Sep 14, 4:15 PM MDTHAIL 0.883 Ssw Woodrow, CORAIN FALL 1.00 IN IN 15 MINUTES
Sep 14, 4:15 PM MDTHAIL 0.883 Ssw Woodrow, CORAIN FALL 1.00 IN IN 15 MINUTES
Sep 14, 4:15 PM MDTHAIL 0.883 Ssw Woodrow, CORAIN FALL 1.00 IN IN 15 MINUTES
Sep 14, 4:15 PM MDTHAIL 0.883 Ssw Woodrow, CORAIN FALL 1.00 IN IN 15 MINUTES
Sep 14, 4:16 PM MDTHAIL 0.881 Se Woodrow, COHAIL COVERING ROUND
Sep 14, 4:16 PM MDTHAIL 0.881 Se Woodrow, COHAIL COVERING ROUND
Sep 14, 4:16 PM MDTHAIL 0.881 Se Woodrow, COHAIL COVERING ROUND
Sep 14, 4:16 PM MDTHAIL 0.881 Se Woodrow, COHAIL COVERING ROUND
Sep 14, 4:16 PM MDTHAIL 0.881 Se Woodrow, COHAIL COVERING ROUND
Sep 14, 4:16 PM MDTHAIL 0.881 Se Woodrow, COHAIL COVERING ROUND
Sep 14, 4:16 PM MDTHAIL 0.881 Se Woodrow, COHAIL COVERING ROUND
Sep 14, 4:28 PM MDTHAIL 0.889 Ssw Akron, COWIPED OUT ALL HIS CROPS
Sep 14, 4:28 PM MDTHAIL 0.889 Ssw Akron, COWIPED OUT ALL HIS CROPS
Sep 14, 4:28 PM MDTHAIL 0.889 Ssw Akron, COWIPED OUT ALL HIS CROPS
Sep 14, 4:28 PM MDTHAIL 0.889 Ssw Akron, COWIPED OUT ALL HIS CROPS
Sep 14, 4:40 PM MDTHAIL 17 S Akron, COHAIL SWATH 1 MILE LONG 6 INCHES DEEP
Sep 14, 4:40 PM MDTHAIL 17 S Akron, COHAIL SWATH 1 MILE LONG 6 INCHES DEEP
Sep 14, 4:40 PM MDTHAIL 17 S Akron, COHAIL SWATH 1 MILE LONG 6 INCHES DEEP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 14, 2:20 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 142159
SVRBOU
COC087-121-142245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
357 PM MDT TUE SEP 14 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORGAN COUNTY IN NORTHEAST COLORADO
  CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 445 PM MDT

* AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF WOODROW...OR ABOUT 23 MILES
  SOUTH OF FORT MORGAN...MOVING EAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...GARY AND
WOODROW.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

HAIL UP TO ONE INCH IN DIAMETER WILL ALSO BE POSSIBLE WITH THIS 
STORM AS IT MOVES EASTWARD. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4011 10375 3982 10370 3995 10310 4025 10327

$$
DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:53 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 14, 2:53 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
253 PM MDT TUE SEP 14 2004

.SHORT TERM DISCUSSION...UPPER LEVEL TROUGH TO MOVE ACROSS AREA
TONIGHT.  WATER VAPOR LOOPS SHOWING VORT MAX OVER SOUTHWEST WYOMING
WITH DISTANCE SPEED OF MOTION PLACING THIS DISTURBANCE INTO
NORTHCENTRAL COLORADO BY 23Z.  CONVECTION BEGINNING TO FIRE ACROSS
MOUNTAINS AHEAD OF DISTURBANCE.  FORECAST SOUNDINGS SHOW CAPE VALUES
1500-2000 J/KG ACROSS PLAINS BY 00Z.  LATEST ACARS SOUNDINGS SHOW
AIRMASS OVER PLAINS STILL CAPPED AT THIS TIME...BUT SHOULD BE
DISSOLVED AS DISTURBANCE MOVES ACROSS.  PLATTEVILLE PROFILER SHOWING
DECENT SHEAR THROUGHOUT ATMOSPHERE.  SURFACE OBS SHOW DENVER CYCLONE
STARTING TO DEVELOP...MAY PROVIDE FOR FOCUS EAST OF DENVER METRO
AREA.  SO... POTENTIAL FOR SOME SEVERE STORMS STILL EXISTS...WITH
BEST CHANCES EAST OF A GREELEY TO LIMON LINE WHERE THE BEST
SHEAR...INSTABILITY AND MOISTURE RESIDES.  SEVERE WATCH BOX RECENTLY
ISSUED FOR MOST OF NORTHEAST PLAINS WITH LARGE HAIL AND DAMAGING
WIND THE MAIN THREATS.  CANNOT RULE OUT THE ISOLATED TORNADO DUE TO
THE SHEAR.  THINGS LOOK TO CLEAR AREA BY MIDNIGHT AS SUBSIDENCE
BEHIND DISTURBANCE ENGULFS AREA.  SURFACE FRONT STILL PROGGED TO
MOVE ACROSS PLAINS AFTER 06Z AND LATEST MODELS HINT AT CONVECTIVE
COMPLEX DEVELOPING SOMEWHERE EAST OF COLORADO.  SO THERE COULD BE
MORE LOW LEVEL MOISTURE OVER PLAINS THAT WHAT MODELS ARE SHOWING
WHICH COULD RESULT IN FOG DEVELOPMENT.

ON WEDNESDAY...A SUBSIDENT AIRMASS WILL BE OVER THE AREA. CROSS
SECTIONS INDICATE LITTLE MOISTURE PRESENT WITH DIV-Q FIELDS SHOWING
DOWNWARD FORCING THROUGH MUCH OF DAY.  LOW LEVEL MOISTURE SHOULD BE
SHUNTED EASTWARD...MAY BE HARD PRESSED TO SEE ANY CLOUD DEVELOPMENT.
COOLER AIR TO FILTER IN BEHIND FRONT...WITH TEMPERATURES ABOUT 5 TO
10 DEGREES COOLER THAN TODAYS READINGS. CURRENT MAX TEMPERATURE
GRIDS LOOK ON TRACK.

.LONG TERM DISCUSSION...SEE A GRADUAL WARMUP THU THROUGH SATURDAY AS
DRY ZONAL FLOW ALOFT TRANSITIONS TO A SOUTHWESTERLY FLOW BY THE
WEEKEND. SEE MTN TOP WINDS PICKING UP LATE WEDNESDAY AND THURSDAY
MORNING WITH 30-40KT WLY FLOW PASSING THROUGH A 700-500MB LAYER OF
MODERATELY STRONG STATIC STABILITY POSITIONED OVER THE FRONT RANGE.
EXPECT MAX TEMPS ACROSS THE PLAINS TO REMAIN ABOVE AVERAGE WITH
WARMEST READINGS ON SATURDAY WITH PROGGED 700 MB TEMP UP AROUND 14C.
RHS SHOULD ALSO REMAIN ON THE LOW SIDE ESPECIALLY FOR BREEZY AREAS
IN AND ALONG THE FRONT RANGE THURSDAY AND SATURDAY.

NEXT...MODELS CONTINUE TO DEEPEN THE LARGE UPPER TROUGH PROGGED OVER
THE WESTERN U.S. LATE IN THE WEEKEND. WESTERN POSITIONS OF THE FCST
AREA MAY BEGIN TO SEE AN IMPACT FROM THIS UNUSUALLY COLD UPPER AIR
SYSTEM WITH QPF GRIDS INDICATING LIGHT PCPN MTNS OVER MTN AREAS BY
SUNDAY. MODELS SHOW THIS TROUGH AND ITS DEEP LAYER COLD AIR MOVING
ACROSS COLORADO ON MONDAY AND BY TUESDAY THE TROUGH/S COLD BACK WASH
OVER THE AREA. THICKNESS VALUES LOWER SIGNIFICANTLY WITH TROUGH
PASSAGE AND EVEN LOW ENOUGH TO PRODUCE SNOW AT LOWER ELEVATIONS. BUT
MATCHING UP THIS COLD AIR WITH MOISTURE MAY BE A BIT OF A CHALLENGE
ESPECIALLY IF THE 700/500 MB LOW PASSES TO OUR NORTH AS THE MODELS
NOW SHOW. FOR NOW WILL INTRODUCE A SLIGHT CHANCE OF PRECIP FOR LOWER
ELEVATIONS MONDAY AND TUESDAY AND WILL REFRAIN FROM LOWERING TEMPS
AS MUCH AS THE GRIDS MIGHT SUGGEST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/BAKER
Hazardous weather outlook, Sep 14, 11:13 AM MDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1113 AM MDT TUE SEP 14 2004

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1113 AM MDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
THIS AFTERNOON.  THE STORMS WILL THEN SPREAD ACROSS THE NORTHEASTERN
PLAINS DURING THE AFTERNOON AND EVENING. SOME STORMS COULD BECOME
SEVERE EAST OF A GREELEY TO KIOWA LINE.  LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS...BUT A BRIEF TORNADO OR TWO CANNOT
BE RULED OUT.

AN UPPER LEVEL TROUGH MOVING ACROSS THE CENTRAL ROCKY MOUNTAINS WILL
DESTABILIZE THE AIR MASS AND PRODUCE THE STORMS. THERE WILL BE
ADEQUATE WIND SHEAR IN THE ATMOSPHERE FOR THE POTENTIAL OF SOME
STORMS BECOMING SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

D-L/MRB

In the hours before

Local storm report, Sep 14, 3:39 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
339 PM MDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             3 WNW LOGAN CORNERS     40.56N 105.07W
09/14/2004  0.88 INCH        LARIMER            CO   TRAINED SPOTTER

0337 PM     HAIL             FORT COLLINS            40.56N 105.07W
09/14/2004  1.00 INCH        LARIMER            CO   TRAINED SPOTTER

&&

RAY
Local storm report, Sep 14, 3:40 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
340 PM MDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             FORT COLLINS            40.56N 105.07W
09/14/2004  0.88 INCH        LARIMER            CO   TRAINED SPOTTER

0337 PM     HAIL             FORT COLLINS            40.56N 105.07W
09/14/2004  1.00 INCH        LARIMER            CO   TRAINED SPOTTER

&&

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:39 PM MDTSevere Thunderstorm WarningBOULarimer, Weld51 min
Sep 14, 4:16 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld44 min
Sep 14, 4:22 PM MDTTornado WarningBOUWashington38 min
Sep 14, 4:56 PM MDTTornado WarningBOUWashington49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.